Current Hepatitis Reports

, Volume 12, Issue 1, pp 53–58

DILI: New Insights into Diagnosis and Management

Complex Clinical Issues (SA Harrison and NS Reau, Section Editors)

Abstract

Drug-induced liver injury continues to have a significant impact. With over 1000 drugs now registered as causing DILI, this form of liver injury is the most cited reason for withdrawal of a drug from the marketplace. Despite this, the diagnosis of DILI continues to rely on subjective measures and expert opinion with results that are both difficult to verify and reproduce. However, recent developments in DILI research may provide new insights to improve diagnosis and treatment in the future.

Keywords

Biotransformation Acetaminophen Herbal and dietary supplements Genome wide association study Genetic polymorphism 

References

Papers of particular interest, published recently, have been highlighted as: • Of importance •• Of major importance

  1. 1.
    Ostapowicz G, et al. Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States. Ann Intern Med. 2002;137(12):947–54.PubMedGoogle Scholar
  2. 2.
    Reuben A, Koch DG, Lee WM. Drug-induced acute liver failure: results of a U.S. multicenter, prospective study. Hepatology. 2010;52(6):2065–76.PubMedCrossRefGoogle Scholar
  3. 3.
    Navarro VJ, Senior JR. Drug-related hepatotoxicity. N Engl J Med. 2006;354(7):731–9.PubMedCrossRefGoogle Scholar
  4. 4.
    Harrill AH, et al. Mouse population-guided resequencing reveals that variants in CD44 contribute to acetaminophen-induced liver injury in humans. Genome Res. 2009;19(9):1507–15.PubMedCrossRefGoogle Scholar
  5. 5.
    Lee WM. Drug-induced hepatotoxicity. N Engl J Med. 2003;349(5):474–85.PubMedCrossRefGoogle Scholar
  6. 6.
    Chun LJ, et al. Acetaminophen hepatotoxicity and acute liver failure. J Clin Gastroenterol. 2009;43(4):342–9.PubMedCrossRefGoogle Scholar
  7. 7.
    Bower WA, et al. Population-based surveillance for acute liver failure. Am J Gastroenterol. 2007;102(11):2459–63.PubMedCrossRefGoogle Scholar
  8. 8.
    •• Tujios S, Fontana RJ. Mechanisms of drug-induced liver injury: from bedside to bench. Nat Rev Gastroenterol Hepatol. 2011;8(4):202–11. Review of the new research that has emerged about the mechanism of DILI. PubMedCrossRefGoogle Scholar
  9. 9.
    Larrey D. Drug-induced liver diseases. J Hepatol. 2000;32(1 Suppl):77–88.PubMedCrossRefGoogle Scholar
  10. 10.
    Rockey DC, et al. Causality assessment in drug-induced liver injury using a structured expert opinion process: comparison to the Roussel-Uclaf causality assessment method. Hepatology. 2010;51(6):2117–26.PubMedCrossRefGoogle Scholar
  11. 11.
    Dalton HR, et al. Hepatitis E: an emerging infection in developed countries. Lancet Infect Dis. 2008;8(11):698–709.PubMedCrossRefGoogle Scholar
  12. 12.
    Dalton HR, et al. The role of hepatitis E virus testing in drug-induced liver injury. Aliment Pharmacol Ther. 2007;26(10):1429–35.PubMedCrossRefGoogle Scholar
  13. 13.
    Lewis HC, et al. Hepatitis E in England and Wales. Emerg Infect Dis. 2008;14(1):165–7.PubMedCrossRefGoogle Scholar
  14. 14.
    Benichou C. Criteria of drug-induced liver disorders. Report of an international consensus meeting. J Hepatol. 1990;11(2):272–6.PubMedCrossRefGoogle Scholar
  15. 15.
    Benichou C, Danan G, Flahault A. Causality assessment of adverse reactions to drugs—II. An original model for validation of drug causality assessment methods: case reports with positive rechallenge. J Clin Epidemiol. 1993;46(11):1331–6.PubMedCrossRefGoogle Scholar
  16. 16.
    Rochon J, et al. Reliability of the Roussel Uclaf causality assessment method for assessing causality in drug-induced liver injury. Hepatology. 2008;48(4):1175–83.PubMedCrossRefGoogle Scholar
  17. 17.
    Maria VA, Victorino RM. Development and validation of a clinical scale for the diagnosis of drug-induced hepatitis. Hepatology. 1997;26(3):664–9.PubMedCrossRefGoogle Scholar
  18. 18.
    Naranjo CA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239–45.PubMedCrossRefGoogle Scholar
  19. 19.
    Lucena MI, et al. Comparison of two clinical scales for causality assessment in hepatotoxicity. Hepatology. 2001;33(1):123–30.PubMedCrossRefGoogle Scholar
  20. 20.
    Miljkovic MM, Dobric S, Dragojevic-Simic V. Accuracy and reproducibility of two scales in causality assessment of unexpected hepatotoxicity. J Clin Pharm Ther. 2012;37(2):196–203.PubMedCrossRefGoogle Scholar
  21. 21.
    Bond GR. Acetaminophen protein adducts: a review. Clin Toxicol (Phila). 2009;47(1):2–7.CrossRefGoogle Scholar
  22. 22.
    • James LP, et al. Pharmacokinetics of acetaminophen-protein adducts in adults with acetaminophen overdose and acute liver failure. Drug Metab Dispos. 2009;37(8):1779–84. Measurement of the concentration of acetaminophen-protein adducts can potentially assist physicians in accurately diagnosing acetaminophen-induced hepatotoxicity. PubMedCrossRefGoogle Scholar
  23. 23.
    Wang K, et al. Circulating microRNAs, potential biomarkers for drug-induced liver injury. Proc Natl Acad Sci U S A. 2009;106(11):4402–7.PubMedCrossRefGoogle Scholar
  24. 24.
    • Starkey Lewis PJ, et al. Circulating microRNAs as potential markers of human drug-induced liver injury. Hepatology. 2011;54(5):1767–76. Using microRNAs to assist in the diagnosis of DILI. PubMedCrossRefGoogle Scholar
  25. 25.
    Win S, et al. c-Jun N-terminal kinase (JNK)-dependent acute liver injury from acetaminophen or tumor necrosis factor (TNF) requires mitochondrial Sab protein expression in mice. J Biol Chem. 2011;286(40):35071–8.PubMedCrossRefGoogle Scholar
  26. 26.
    Robin MA, et al. Plasma membrane cytochromes P450 as neoantigens and autoimmune targets in drug-induced hepatitis. J Hepatol. 1997;26 Suppl 1:23–30.PubMedCrossRefGoogle Scholar
  27. 27.
    Bissell DM, et al. Drug-induced liver injury: mechanisms and test systems. Hepatology. 2001;33(4):1009–13.PubMedCrossRefGoogle Scholar
  28. 28.
    O’Donohue J, et al. Co-amoxiclav jaundice: clinical and histological features and HLA class II association. Gut. 2000;47(5):717–20.PubMedCrossRefGoogle Scholar
  29. 29.
    Hautekeete ML, et al. HLA association of amoxicillin-clavulanate–induced hepatitis. Gastroenterology. 1999;117(5):1181–6.PubMedCrossRefGoogle Scholar
  30. 30.
    Singer JB, et al. A genome-wide study identifies HLA alleles associated with lumiracoxib-related liver injury. Nat Genet. 2010;42(8):711–4.PubMedCrossRefGoogle Scholar
  31. 31.
    Lang C, et al. Mutations and polymorphisms in the bile salt export pump and the multidrug resistance protein 3 associated with drug-induced liver injury. Pharmacogenet Genomics. 2007;17(1):47–60.PubMedCrossRefGoogle Scholar
  32. 32.
    Stewart JD, et al. Polymerase gamma gene POLG determines the risk of sodium valproate-induced liver toxicity. Hepatology. 2010;52(5):1791–6.PubMedCrossRefGoogle Scholar
  33. 33.
    Watkins PB, et al. Aminotransferase elevations in healthy adults receiving 4 grams of acetaminophen daily: a randomized controlled trial. JAMA. 2006;296(1):87–93.PubMedCrossRefGoogle Scholar
  34. 34.
    Larson AM. Acetaminophen hepatotoxicity. Clin Liver Dis. 2007;11(3):525–48. vi.PubMedCrossRefGoogle Scholar
  35. 35.
    Larson AM, et al. Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study. Hepatology. 2005;42(6):1364–72.PubMedCrossRefGoogle Scholar
  36. 36.
    Kimura K, et al. Critical role of CD44 in hepatotoxin-mediated liver injury. J Hepatol. 2008;48(6):952–61.PubMedCrossRefGoogle Scholar
  37. 37.
    Mallal S, et al. HLA-B*5701 screening for hypersensitivity to abacavir. N Engl J Med. 2008;358(6):568–79.PubMedCrossRefGoogle Scholar
  38. 38.
    Daly AK, et al. HLA-B*5701 genotype is a major determinant of drug-induced liver injury due to flucloxacillin. Nat Genet. 2009;41(7):816–9.PubMedCrossRefGoogle Scholar
  39. 39.
    Davern TJ. Drug-induced liver disease. Clin Liver Dis. 2012;16(2):231–45.PubMedCrossRefGoogle Scholar
  40. 40.
    Lee WM, et al. Intravenous N-acetylcysteine improves transplant-free survival in early stage non-acetaminophen acute liver failure. Gastroenterology. 2009;137(3):856–64. 864 e1.PubMedCrossRefGoogle Scholar
  41. 41.
    Bohan TP, et al. Effect of L-carnitine treatment for valproate-induced hepatotoxicity. Neurology. 2001;56(10):1405–9.PubMedCrossRefGoogle Scholar
  42. 42.
    Sevilla-Mantilla C, et al. Leflunomide-induced acute hepatitis. Dig Liver Dis. 2004;36(1):82–4.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Department of Internal MedicineUniversity of Texas Southwestern Medical Center at DallasDallasUSA
  2. 2.Digestive and Liver Diseases DivisionUT Southwestern Medical Center at DallasDallasUSA

Personalised recommendations